What are Opioids?
Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, such as oxycodone (OxyContin®), hydrocodone, (Vicodin®), codeine, morphine, and many others.
When used correctly under a health care provider's direction, prescription pain medicines are helpful. However, misusing prescription opioids risks dependence and addiction. Misuse of prescription opioids is a huge part of the epidemic. Misuse includes people with a prescription not taking it as prescribed--taking too many pills at once, for example--or people without a prescription taking pills they get from a family medicine cabinet, friends, random strangers at a party or drug dealers selling pills illegally.
Addiction and Treatment
Addiction isn’t limited to the people using just the illegal opioids, like heroin. Regular use of opioid drugs, even as prescribed by a doctor or medical professional, can lead to dependence.
Taking opioids at too high of a dose, or for too long a period of time, increases the risk of addiction, overdose, and death. The likelihood of using opioid painkillers long-term spikes after just five days of use.
The main treatment for prescription opioid addiction is medication-assisted treatment (MAT). It includes medicines, counseling, and support from family and friends. MAT can help you stop using the drug, get through withdrawal, and cope with cravings. There is also a medicine called naloxone which can reverse the effects of an opioid overdose and prevent death, if it is given in time.
To prevent problems with prescription opioids, be sure to follow your doctor's instructions when taking them. Do not share your medications with anyone else. Keep them secure and contact your doctor with any concerns. Be sure you are following proper disposal precautions for medications that you no longer need, by contacting your pharmacist, or your local ambulance district.
Find help with addiction by contacting: The Substance Abuse and Mental Health Services Administration
SAMHSA’s National Helpline – 1-800-662-HELP (4357) www.samhsa.gov
Signs of Overdose
If someone has signs of an overdose, call 911:
- Pale face, clammy to the touch
- Body goes limp
- Fingernails or lips have a blue or purple color
- Start vomiting or making gurgling noises
- Cannot be awakened or are unable to speak
- Breathing or heartbeat slows or stops